Alert archive / Missouri / Severe Thunderstorm Warnings in 2008

Severe Thunderstorm Warning 413, NWS St. Louis, MO

August 5, 2008Marion County, Pike County, Ralls County, Missouri; Adams County, Pike County, Illinois

NWS St. Louis, MO issued this severe thunderstorm warning at Aug 5, 2008, 2:29 PM CDT for Marion County, Pike County, Ralls County, Missouri; Adams County, Pike County, Illinois. It was in force for 46 min. 3 reports came from inside the area while it was in force.

The area

The outline as issued, with what was reported inside it.

The facts

Issued
Aug 5, 2008, 2:29 PM CDT (19:29 UTC)
Expired
Aug 5, 2008, 3:15 PM CDT
In force
46 min
Issued by
NWS St. Louis, MO
Area
Storm-based polygon

Counties Adams County, IL, Pike County, IL, Marion County, MO, Pike County, MO, Ralls County, MO

The radar

The St Louis radar (KLSX), 125 km from the middle of the area, began a volume at 19:31 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What was reported inside it

TimeReportWhereRemark
Aug 5, 2:32 PM CDTHAIL 0.885 Wsw Palmyra, MO
Aug 5, 2:50 PM CDTHAIL 1.75Palmyra, MOON SOUTH SIDE OF PALYMRA...TIME APPROXIMATED
Aug 5, 3:12 PM CDTHAIL 0.75Hannibal, MOONE QUARTER MILE EAST OF THE HANNIBAL AIRPORT

Local storm reports filed while the alert was in force, from inside its polygon or its counties.

Did it verify

Verified. The Iowa Environmental Mesonet's Cow matched one storm report to this severe thunderstorm warning; the first came 21 minutes after it went out.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Davenport, (KDVN), launched 12:00Z, 7.5 hours before the alert went out and 222 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Davenport, at 12:00Z on 2008-08-05Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 781 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Davenport, at 12:00Z on 2008-08-05The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity -44 square meters per square second.19395878Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
781 J/kg
Mixed-layer CIN
-145 J/kg
Mixed-layer LCL
542 m above ground
0-6 km bulk shear
32 kt
0-1 km storm-relative helicity
-44 m²/s²
0-3 km storm-relative helicity
48 m²/s²
Significant tornado parameter
-0.0
Supercell composite
-0.2

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
WUUS53 KLSX 051929
SVRLSX
ILC001-149-MOC127-163-173-052015-
/O.NEW.KLSX.SV.W.0413.080805T1929Z-080805T2015Z/

BULLETIN - EAS ACTIVATION REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE ST LOUIS MO
229 PM CDT TUE AUG 5 2008

THE NATIONAL WEATHER SERVICE IN ST LOUIS HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  SOUTHEASTERN MARION COUNTY IN NORTHEAST MISSOURI
  NORTHERN PIKE COUNTY IN NORTHEAST MISSOURI
  NORTHEASTERN RALLS COUNTY IN NORTHEAST MISSOURI
  SOUTHERN ADAMS COUNTY IN WEST CENTRAL ILLINOIS
  WESTERN PIKE COUNTY IN WEST CENTRAL ILLINOIS

* UNTIL 315 PM CDT

* AT 226 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
  SEVERE THUNDERSTORM CAPABLE OF PRODUCING PENNY SIZE HAIL...AND
  DAMAGING WINDS IN EXCESS OF 60 MPH. THIS STORM WAS LOCATED NEAR
  PALMYRA...AND WAS MOVING EAST AT 24 MPH.

* LOCATIONS IMPACTED INCLUDE...
  HANNIBAL...
  FALL CREEK...
  NEW CANTON...
  BARRY...

SEVERE THUNDERSTORMS PRODUCE DAMAGING WIND IN EXCESS OF 60 MPH...
DESTRUCTIVE HAIL...DEADLY LIGHTNING...AND VERY HEAVY RAIN. FOR YOUR
PROTECTION MOVE TO AN INTERIOR ROOM ON THE LOWEST FLOOR OF YOUR HOME
OR BUSINESS. HEAVY RAINS FLOOD ROADS QUICKLY SO DO NOT DRIVE INTO
AREAS WHERE WATER COVERS THE ROAD.

TO REPORT SEVERE WEATHER...CALL THE NEAREST LAW ENFORCEMENT AGENCY
AND ASK THEM TO RELAY YOUR REPORT TO THE NATIONAL WEATHER SERVICE
OFFICE IN ST LOUIS.

LAT...LON 3976 9099 3945 9119 3973 9174 3988 9161
TIME...MOT...LOC 1929Z 289DEG 21KT 3976 9153

$$

TILLY
1 follow-up statement
000 
WWUS53 KLSX 051938
SVSLSX

SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE ST LOUIS MO
238 PM CDT TUE AUG 5 2008

ILC001-149-MOC127-163-173-052015-
/O.CON.KLSX.SV.W.0413.000000T0000Z-080805T2015Z/
PIKE IL-ADAMS IL-PIKE MO-RALLS MO-MARION MO-
238 PM CDT TUE AUG 5 2008

...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 315 PM CDT
FOR SOUTHERN ADAMS AND WESTERN PIKE COUNTIES IN WEST CENTRAL
ILLINOIS...AND SOUTHEASTERN MARION...NORTHEASTERN RALLS AND NORTHERN
PIKE COUNTIES IN NORTHEAST MISSOURI...

AT 236 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR CONTINUED TO
INDICATE A SEVERE THUNDERSTORM CAPABLE OF PRODUCING QUARTER SIZE
HAIL...AND DAMAGING WINDS IN EXCESS OF 60 MPH. THIS STORM WAS LOCATED
NEAR PALMYRA...AND WAS MOVING SOUTHEAST AT 21 MPH.

LOCATIONS NEAR THE PATH OF THE SEVERE THUNDERSTORM INCLUDE...
HANNIBAL...FALL CREEK...NEW LONDON...ILASCO...SEEHORN...SAVERTON...
HULL AND KINDERHOOK.

NICKEL HAIL HAS BEEN REPORTED 5 MILES WEST OF PALMYRA WITH THIS 
STORM. IF YOU ARE IN THE PATH OF THE STORM...TAKE IMMEDIATE ACTION 
TO PROTECT LIFE AND PROPERTY.

LAT...LON 3976 9099 3945 9119 3973 9174 3986 9160
TIME...MOT...LOC 1938Z 295DEG 18KT 3974 9151

$$

TILLY

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS St. Louis, MO wrote its last area forecast discussion before this severe thunderstorm warning went out at Aug 5, 12:43 PM CDT, 1 hour 46 minutes earlier.

Area forecast discussion, Aug 5, 12:43 PM CDT, 1 hour 46 minutes before
AREA FORECAST DISCUSSION...UPDATED
NATIONAL WEATHER SERVICE ST LOUIS MO
1243 PM CDT TUE AUG 5 2008

.UPDATE...
/1233 PM CDT TUE AUG 5 2008/
FORECAST ON TRACK WITH HEAT AND HUMIDITY BUILDING SOUTH OF THE
COLD FRONT AND ALONG AND WEST OF THE OUTFLOW BOUNDARY THAT
STRETCHES ALONG THE MISSISSIPPI RIVER FROM NEAR QUINCY ILLINOIS TO
THE ST. LOUIS METRO AREA AND THEN EAST ACROSS SOUTHWEST ILLINOIS
TO SOUTHERN INDIANA.

STRONGLY UNSTABLE ATMOSPHERE WILL SUPPORT SEVERE THUNDERSTORMS
THIS AFTERNOON AND THIS EVENING...WITH A HEIGHTENED RISK IN
VICINITY OF THE OUTFLOW BOUNDARY WHERE WINDS ARE BACKED...OWING TO
ADDITIONAL STORM RELATIVE HELICITY.

HAVE ADJUSTED POPS UPWARD TO ACCOUNT FOR THE SCENARIO OF
CONVECTION INCREASING THIS AFTERNOON ALONG THE FRONTAL BOUNDARY
AND OUTFLOW AND THEN DEVELOPING INTO A MCS THAT TRAVELS SOUTHEAST
TOWARD SOUTHWEST ILLINOIS DURING THE EVENING HOURS.

CVKING

&&

.DISCUSSION...
/446 AM CDT TUE AUG 5 2008/

MCS MOVG EWD THRU SERN IA INTO NWRN IL JUST N OF THE CWA EARLY THIS
MRNG.  MID LVL WAA CLOUDINESS ACRS THE NRN PTN OF THE CWA WITH SCT
SHRA AND A FEW TSRA.  THIS ACTIVITY IS ALONG OR NR COLD FRONT EXTDG
FM MI SW THRU SERN IA TO NERN KS.  THIS CDFNT IS FCST TO MOVE SLOWLY
SWD TDA WITH AT LEAST SCT TSRA EXPECTED ALONG IT IN THE HOT...HUMID
AND UNSTABLE ATMOSPHERE ALONG AND S OF IT.  THE NAM MDL FCSTS K
INDICES TO INCRS INTO THE UPR 30S TO LWR 40S ACRS CNTRL MO BY 00Z
WED...WITH SFC LI VALUES LWRG TO -12 TO -13 ACRS THE NRN HALF OF THE
CWA BY 18Z TUE.  TDA SHOULD BE THE LAST DAY OF DANGEROUSLY HIGH HEAT
INDICES...ESPECIALLY FM JEF AND VIH TO STL. WILL CONT CURRENT HT
ADVISORIES AND WARNINGS TIL 7 PM THIS EVNG FOR ALL BUT THE NRN
COUNTIES OF THE CWA WHERE CLOUD CVR AND SCT CONVECTION SHOULD
LIMIT DAYTIME HTG. WILL SEE A TRANSITION FM A HOT AND MAINLY
RAINFREE WX PATTERN TO A COOLER AND WETTER WX PATTERN TGT THRU AT
LEAST WED NGT AS THE MID LVL RDG ACRS SRN MO SW INTO OK WKNS AND
SHIFTS SWWD WHILE A FASTER NWLY MID-UPR LVL FLOW BCMS ESTABLISHED
OVER THE CWA. THE CDFNT AND ANY TSRA OUTFLOW BNDRYS FM PAST
CONVECTIVE SYSTEMS WILL PROVIDE THE LOW LVL CNVG TO INITIATE
CONVECTION. THIS CDFNT SHOULD SHIFT SLOWLY SWD TO CNTRL MO TGT
WITH A POSSIBILITY OF A SEWD MOVG MCS DVLPG ALONG IT WITH
ABUNDANT LOW LVL MOISTURE IN PLACE. WILL FCST MAX TEMPS BLW
PERSISTENCE ON WED WITH SOLAR INSOLATION LIMITED BY CLOUD CVR
PLUS COOLING DUE TO SHRA/TSRA ACTIVITY. MID-UPR LVL FRCG SHOULD
BE INCRSG WED AFTN INTO EVNG AS THE MDLS FCST A NW FLOW SHRTWV
TROF TO DROP SEWD THRU THE AREA...PLUS UPR LVL DIVERGENCE WILL BE
INCRSG OVER THE AREA IN THE RIGHT ENTRANCE REGION OF AN UPR LVL JET
STREAK MOVG SEWD THRU THE GRT LKS INTO THE OH VLY. MOST OF THE
CONVECTION SHOULD BE CONFINED TO THE SRN PTN OF THE CWA ON THU AS
THE CDFNT DROPS SWD INTO SRN MO...AND THEN EVENTUALLY S OF THE CWA
THU NGT AS THE CDFNT DROPS WELL S OF THE CWA AND A SFC RDG BLDS
SWD INTO THE NRN PTN OF THE CWA WITH SLIGHTLY COOLER...LESS HUMID
AND MORE STABLE AIR FILTERING INTO THE NRN PTN OF THE CWA.

GKS

&&

.AVIATION...
/1233 PM CDT TUE AUG 5 2008/
FOR THE 18Z TAFS...

COLD FRONT PROGRESSING SOUTH AT A SNAILS PACE WITH OUTFLOW
BOUNDARY NOW PARKED ACROSS THE METROPOLITAN AREA. LOOKING FOR
CONVECTION TO DEVELOP THIS AFTERNOON...AND BECOME MORE WIDESPREAD
TOWARD EVENING. AFTER A LULL DURING THE MIDNIGHT HOUR...MORE
CONVECTION IS LIKELY TO FORM AS THE FRONT STALLS ACROSS THE AREA
AND 850MB CONVERGENCE/FRONTOGENESIS INCREASES. WINDS WILL
GENERALLY GO FROM SOUTHWEST TO NORTHEAST WITH FROPA...BUT VARIABLE
IN VICINITY OF ANY THUNDERSTORM OUTFLOW BOUNDARY. LOOKS TO BE AN
ACTIVE AFTERNOON AND EVENING...

CVKING

&&

.LSX WATCHES/WARNINGS/ADVISORIES...
MO...EXCESSIVE HEAT WARNING UNTIL 7 PM CDT THIS EVENING FOR BOONE-
     CALLAWAY-COLE-CRAWFORD-FRANKLIN-GASCONADE-JEFFERSON-
     MONITEAU-MONTGOMERY-OSAGE-ST. CHARLES-ST. LOUIS-ST. LOUIS
     CITY-WARREN-WASHINGTON.

     HEAT ADVISORY UNTIL 7 PM CDT THIS EVENING FOR AUDRAIN-IRON-
     LINCOLN-MADISON-MONROE-PIKE-RALLS-REYNOLDS-ST. FRANCOIS-
     STE. GENEVIEVE.

IL...EXCESSIVE HEAT WARNING UNTIL 7 PM CDT THIS EVENING FOR MADISON
     IL-MONROE IL-ST. CLAIR IL.

     HEAT ADVISORY UNTIL 7 PM CDT THIS EVENING FOR BOND IL-CALHOUN IL-
     CLINTON IL-FAYETTE IL-GREENE IL-JERSEY IL-MACOUPIN IL-
     MARION IL-MONTGOMERY IL-RANDOLPH IL-WASHINGTON IL.

&&

WFO LSX
Hazardous weather outlook, Aug 5, 12:45 PM CDT, 1 hour 44 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE ST LOUIS MO
1245 PM CDT TUE AUG 5 2008

ILZ058>060-064-065-069-070-074-079-095>102-MOZ018-019-026-027-
034>036-041-042-047>052-059>065-072>075-084-085-099-061200-
GREENE IL-MACOUPIN IL-MONTGOMERY IL-BOND IL-FAYETTE IL-CLINTON IL-
MARION IL-WASHINGTON IL-RANDOLPH IL-ADAMS IL-BROWN IL-PIKE IL-
CALHOUN IL-JERSEY IL-MADISON IL-ST. CLAIR IL-MONROE IL-KNOX-LEWIS-
SHELBY-MARION-MONROE-RALLS-PIKE-BOONE-AUDRAIN-MONITEAU-COLE-OSAGE-
CALLAWAY-MONTGOMERY-LINCOLN-GASCONADE-WARREN-ST. CHARLES-FRANKLIN-
ST. LOUIS-ST. LOUIS CITY-JEFFERSON-CRAWFORD-WASHINGTON-
ST. FRANCOIS-STE. GENEVIEVE-IRON-MADISON-REYNOLDS-
1245 PM CDT TUE AUG 5 2008

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF EASTERN AND
CENTRAL MISSOURI AS WELL AS WEST CENTRAL AND SOUTHWEST ILLINOIS.

.DAY ONE...THIS AFTERNOON AND TONIGHT

HEAT INDEX VALUES BETWEEN 105 AND 115 DEGREES ARE EXPECTED ACROSS
CENTRAL AND EASTERN MISSOURI AND SOUTHWEST ILLINOIS.

THERE IS A SLIGHT RISK OF SEVERE THUNDERSTORMS. THUNDERSTORMS ARE
EXPECTED TO DEVELOP IN THE HOT...HUMID AND UNSTABLE ENVIRONMENT
ALONG AND SOUTH OF THE FRONT. THESE STORMS WILL BE CAPABLE OF
PRODUCING DAMAGING WINDS AND LARGE HAIL AS WELL AS VERY HEAVY
RAINFALL.

.DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY

THERE IS A SLIGHT RISK OF SEVERE THUNDERSTORMS WEDNESDAY AND
WEDNESDAY NIGHT AS THE COLD FRONT BECOMES STATIONARY ACROSS
SOUTHERN MISSOURI.

THE CHANCE OF THUNDERSTORMS WILL CONTINUE ON THURSDAY ACROSS
PARTS OF CENTRAL AND SOUTHEAST MISSOURI AS WELL AS SOUTHWEST
ILLINOIS.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS LIKELY THIS AFTERNOON AND THIS EVENING.
PLEASE RELAY ALL SEVERE WEATHER REPORTS TO THE NATIONAL WEATHER
SERVICE IN ST. LOUIS.

&&

FOR A GRAPHICAL VERSION OF THIS INFORMATION SEE OUR
WEBPAGE AT (LOWERCASE)... HTTP://WWW.WEATHER.GOV/LSX/?N=HWO1

CVKING

The office that day

Everything else NWS St. Louis, MO issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Aug 5, 2:56 PM CDTSevere Thunderstorm WarningLSXPike49 min
Aug 5, 3:14 PM CDTSevere Thunderstorm WarningLSXMarion, Pike, Ralls46 min
Aug 5, 3:23 PM CDTFlash Flood WarningLSXMarion, Ralls6 hr
Aug 5, 4:05 PM CDTSevere Thunderstorm WarningLSXPike40 min
Aug 5, 4:14 PM CDTSevere Thunderstorm WarningLSXAudrain, Monroe, Ralls61 min
Aug 5, 4:18 PM CDTSevere Thunderstorm WarningLSXSainte Genevieve42 min
Aug 5, 4:44 PM CDTFlash Flood WarningLSXAudrain, Monroe, Pike, Ralls6 hr
Aug 5, 4:44 PM CDTSevere Thunderstorm WarningLSXPike46 min
Aug 5, 4:57 PM CDTFlash Flood WarningLSXSainte Genevieve6 hr
Aug 5, 5:03 PM CDTSevere Thunderstorm WarningLSXLincoln, Pike42 min
Aug 5, 5:24 PM CDTSevere Thunderstorm WarningLSXWashington51 min
Aug 5, 5:30 PM CDTSevere Thunderstorm WarningLSXLincoln, Pike, Saint Charles60 min
Aug 5, 5:59 PM CDTSevere Thunderstorm WarningLSXSainte Genevieve46 min
Aug 5, 6:05 PM CDTSevere Thunderstorm WarningLSXJefferson, Saint Francois, Washington55 min
Aug 5, 6:09 PM CDTSevere Thunderstorm WarningLSXSaint Charles, Saint Louis, City of Saint Louis51 min
Aug 5, 6:40 PM CDTSevere Thunderstorm WarningLSXLincoln, Montgomery, Saint Charles, Warren50 min
Aug 5, 6:41 PM CDTSevere Thunderstorm WarningLSXFranklin, Gasconade49 min
Aug 5, 6:44 PM CDTSevere Thunderstorm WarningLSXJefferson, Sainte Genevieve, Saint Francois61 min
Aug 5, 6:59 PM CDTSevere Thunderstorm WarningLSXCrawford, Franklin, Gasconade61 min
Aug 5, 6:55 PM CDTSevere Thunderstorm WarningLSXBond, Clinton, Fayette, Macoupin, Madison, Montgomery and 2 more65 min

Nearby

Severe Thunderstorm Warnings in Missouri, 2008Severe Thunderstorm Warnings in Illinois, 2008Every severe thunderstorm warning in 2008

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.